RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Guidelines for authors
License agreement

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Trudy MIAN:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Tr. Mat. Inst. Steklova, 2018, Volume 303, Pages 209–238 (Mi tm3954)  

An inverse theorem for an inequality of Kneser

T. Tao

Department of Mathematics, University of California, Los Angeles, 405 Hilgard Ave, Los Angeles, CA 90095, USA

Abstract: Let $G = (G,+)$ be a compact connected abelian group, and let $\mu _G$ denote its probability Haar measure. A theorem of Kneser (generalising previous results of Macbeath, Raikov, and Shields) establishes the bound $\mu _G(A + B) \geq \min (\mu _G(A)+\mu _G(B),1)$ whenever $A$ and $B$ are compact subsets of $G$, and $A+B := \{a+b: a \in A,  b \in B\}$ denotes the sumset of $A$ and $B$. Clearly one has equality when $\mu _G(A)+\mu _G(B) \geq 1$. Another way in which equality can be obtained is when $A = \phi ^{-1}(I)$ and $B = \phi ^{-1}(J)$ for some continuous surjective homomorphism $\phi : G \to \mathbb{R} /\mathbb{Z} $ and compact arcs $I,J \subset \mathbb{R} /\mathbb{Z} $. We establish an inverse theorem that asserts, roughly speaking, that when equality in the above bound is almost attained, then $A$ and $B$ are close to one of the above examples. We also give a more “robust” form of this theorem in which the sumset $A+B$ is replaced by the partial sumset $A +_{\varepsilon} B := \{1_A * 1_B \geq \varepsilon \}$ for some small $\varepsilon >0$. In a subsequent paper with Joni Teräväinen, we will apply this latter inverse theorem to establish that certain patterns in multiplicative functions occur with positive density.

Funding Agency Grant Number
Simons Foundation
National Science Foundation DMS-1266164
The author was supported by a Simons Investigator grant, the James and Carol Collins Chair, the Mathematical Analysis & Application Research Fund Endowment, and by NSF grant DMS-1266164.


DOI: https://doi.org/10.1134/S0371968518040167

Full text: PDF file (326 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Proceedings of the Steklov Institute of Mathematics, 2018, 303, 193–219

Bibliographic databases:

UDC: 511.7
Received: November 10, 2017

Citation: T. Tao, “An inverse theorem for an inequality of Kneser”, Harmonic analysis, approximation theory, and number theory, Collected papers. Dedicated to Academician Sergei Vladimirovich Konyagin on the occasion of his 60th birthday, Tr. Mat. Inst. Steklova, 303, MAIK Nauka/Interperiodica, Moscow, 2018, 209–238; Proc. Steklov Inst. Math., 303 (2018), 193–219

Citation in format AMSBIB
\Bibitem{Tao18}
\by T.~Tao
\paper An inverse theorem for an inequality of Kneser
\inbook Harmonic analysis, approximation theory, and number theory
\bookinfo Collected papers. Dedicated to Academician Sergei Vladimirovich Konyagin on the occasion of his 60th birthday
\serial Tr. Mat. Inst. Steklova
\yr 2018
\vol 303
\pages 209--238
\publ MAIK Nauka/Interperiodica
\publaddr Moscow
\mathnet{http://mi.mathnet.ru/tm3954}
\crossref{https://doi.org/10.1134/S0371968518040167}
\elib{http://elibrary.ru/item.asp?id=37045262}
\transl
\jour Proc. Steklov Inst. Math.
\yr 2018
\vol 303
\pages 193--219
\crossref{https://doi.org/10.1134/S0081543818080163}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000460475900016}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85062595723}


Linking options:
  • http://mi.mathnet.ru/eng/tm3954
  • https://doi.org/10.1134/S0371968518040167
  • http://mi.mathnet.ru/eng/tm/v303/p209

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Труды Математического института им. В. А. Стеклова Proceedings of the Steklov Institute of Mathematics
    Number of views:
    This page:190
    References:14
    First page:18

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020